Iowa, 2008Hail in Iowa, July 2, 2008
July 2, 2008 · NWS DMX · 3 events in 2 counties and zones
A strong cold front dropped south across Iowa during the afternoon of the 2nd. The front was actually two fold and included a wind shift that occurred about 50 miles or so ahead of the main dewpoint boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $30,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front dropped south across Iowa during the afternoon of the 2nd. The front was actually two fold and included a wind shift that occurred about 50 miles or so ahead of the main dewpoint boundary. Thunderstorms initially formed along the dewpoint boundary during the mid afternoon hours. By late afternoon, the focus shifted to the main wind shift line. The atmosphere became quiet unstable after convection from the morning and early afternoon moved out. Temperatures rose into the 85 to 90 degree range with dewpoints in the upper 60s to low 70s. CAPE rose to 3500 to 4000 J/kg with the lifted index falling to around -10 C. The environment was weakly sheared with 20 to 25 kts of effective shear. The freezing level was between 13,000 and 13,500 feet, however CAPE in the -10 to -30 C. layer of the atmosphere was round 500 J/kg. A scattered line of thunderstorms developed along the dewpoint boundary initially as mentioned, however the storms had a hard time remaining in tact as a fairly strong cap was present. Later, a more organized line formed along the wind shift line across southern Iowa. It too had a hard time becoming very organized and produced mostly pea to marble size hail. A few of the storms became severe and dropped three quarter to one inch diameter hail in Poweshiek and Clarke Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 2, 2:25 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED JUL 02 2008
.DISCUSSION...
WSHFT LN HAS NOW MOVED SE OF KDSM WITH SCNDRY...AND REAL...CDFNT ON
A KDEH...KBNW...KTQE LINE. EXPECT TSRA TO DVLP ALL ALONG THE FNT
AND DROP SOUTH OF THE STATE BY LATER TNGT. GUD PUSH ON THE FNT
ATTM...BUT WEAKENS THU AS NEXT S/WV MOVS INTO THE AREA. WENT WITH
SOME LOW POPS OVR THE FAR S BFR 06Z FRI. WAA WILL BRING MSTR BACK
INTO THE STATE BY SUN NGT AND WILL SEE THE RAIN CHCS INC. WILL KEEP
THE CHCS FOR RAIN IN THE FCST INTO TUE. WRMG TREND AFT THU INTO ERY
NEXT WEEK. THE REAL WARM AIR NOT LKLY UNTIL AFT THIS FCST PD HWVR.
MOS TEMPS LK REASONABLE AND OPTED CLOSER TO THE ENS TEMPS THAN OPNL.
&&
.AVIATION...02/18Z
FRONTAL BOUNDARY THROUGH KMCW AND KFOD...WHICH SHOULD LIMIT THEIR
CHANCES OF SEEING ANY TSRA...HOWEVER FRONTAL BOUNDARY APPROACHING
KALO...AND PRE-FRONTAL TROUGH AXIS NEARING KDSM...EXPECT
THUNDERSTORM DEVELOPMENT ALONG THESE TWO SFC FEATURES WITHIN THE
NEXT FEW HOURS...WITH CONVECTION SPREADING SOUTHWARD INTO KOTM
THROUGH THE AFTERNOON HOURS. LOOKS LIKE FRONTAL BOUNDARY WILL
PROGRESS SOUTH OF THE STATE INTO THE LATE EVENING HOURS...WITH SKIES
CLEARING AS DRIER AIR PUSHES INTO STATE. HAVE CURRENTLY TRIED TO
NAIL DOWN THUNDERSTORM TIMING...WITH GREATEST CHANCES OF TSRA AT ANY
GIVEN LOCATION INTO THE MID AFTERNOON TO EARLY EVENING HOURS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/AVIATION...MJA
LONG TERM...MS JUL 08
Hazardous weather outlook, Jul 2, 2:53 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT WED JUL 2 2008
IAZ004>007-015>017-023>027-033>036-044-045-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-
353 PM CDT WED JUL 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF U.S. HIGHWAY 20 UNTIL
MIDNIGHT. SEVERE STORMS WILL LIKELY REMAIN SOUTH OF THE AREA HOWEVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS CHANCE FOR THUNDERSTORMS ON SUNDAY NIGHT THROUGH
TUESDAY...HOWEVER IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
IAZ028-037>039-046>050-057>062-070>075-081>086-092>097-031100-
BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
353 PM CDT WED JUL 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
EVENING...WITH THE THREAT DIMINISHING FROM NORTH TO SOUTH LATER
THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE
WITH HIGH WINDS AND LARGE HAIL THE MAIN THREAT. BRIEF HEAVY RAIN
IS LIKELY WITH THE STORMS AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS SOUTH OF U.S. HIGHWAY 34
THURSDAY INTO THURSDAY EVENING. SEVERE WEATHER IS NOT LIKELY WITH
THESE. ANOTHER CHANCE OF THUNDERSTORMS EXISTS SUNDAY NIGHT INTO
TUESDAY...HOWEVER IT IS TO DETERMINE THE SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THOUGH EARLY EVENING
NORTH OF U.S. HIGHWAY 34...AND THROUGH AROUND MIDNIGHT SOUTH OF THAT.
Hail, Poweshiek
- When
- July 2, 3:45 PM CST
- Where
- Poweshiek County, 4 mi ESE of Grinnell Arpt
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.698, -92.628
Family not home during the event, but picked up nickel sized hail upon returning home.
Hail, Poweshiek
- When
- July 2, 4:47 PM CST
- Where
- Poweshiek County, 2 mi NNE of Montezuma
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.607, -92.515
Hail, Clarke
- When
- July 2, 5:08 PM CST
- Where
- Clarke County, 5 mi SSE of Murray
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.983, -93.933
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Ohio, July 2 to 3, 2008$2.5 million · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 2, 20081 injured · $281,000 · 1 in hail · 32 events
- Flash Flood and Hail in Michigan, July 2, 2008$175,000 · 1.75 in hail · 45 events
- Tornado and Flash Flooding in Iowa, July 2, 2008$125,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Michigan, July 2, 2008$274,000 · 65 kt wind · 18 events
- Hail and Damaging Winds in Connecticut, July 2, 2008$102,000 · 1.25 in hail · 7 events
- Flooding and Hail in Illinois, July 2, 2008$50,000 · 1 in hail · 19 events
- Flash Flooding and Hail in Kansas, July 2 to 3, 2008$31,000 · 2.75 in hail · 24 events
- Flash Flooding and Hail in Colorado, July 2, 2008$50,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, July 2 to 3, 2008$10,000 · 2.75 in hail · 42 events
- Flash Flood and Hail in Kansas, July 2, 2008$45,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Indiana, July 2, 2008$21,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99279, 99280, 99281.